Tornadoes · United States · Texas · 2019

EF3 tornado, Follett to Laverne, Texas, May 23, 2019

From Follett to Laverne, this EF3 tornado ran 15.7 miles across Lipscomb, Beaver, Ellis and Harper counties on May 23, 2019, touching down at 8:26 PM CDT and reaching 1,500 yards wide. It killed nobody, and did $170,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 23, 2019
Touchdown
8:26 PM CDT (01:26 UTC)
Lifted
8:58 PM CDT (01:58 UTC)
On the ground
32 minutes
Path length
15.7 miles (25.3 km)
Path width
1,500 yards (1372 m)
Deaths
0
Injuries
0
Property damage
$170,000
Counties
Lipscomb, Beaver, Ellis and Harper counties
Touchdown point
36.481, -100.121
Lift-off point
36.639, -99.944
Record number
1905231926-01

The damage survey

54 damage points were recorded along this path by NWS AMA and NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 145 mph.

  • ford extended cab pickup from the carport of the destroyed home found here
  • Fencing down. 100 yards wide.
  • 8 poles total. 6 leaning south. 2 on east end snapped.
  • Sheet metal small barm destroyed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A vigorous upper level low pressure system developed across southern Nevada. Significant wind shear and instability developed as moisture was drawn north into the Panhandles setting the stage for a very long duration and higher end severe episode. Initially, elevated supercell storms developed in the NW Texas Panhandles on the cold side of a nearly stationary frontal boundary and moved northeast into the central Oklahoma Panhandle as the first of multiple disturbances moved across the area. Hail up to golf ball size and wind damage was reported with these storms. ||During the afternoon hours, upper level disturbances, daytime heating and the very pronounced frontal boundary stretching from near Amarillo northeast into Beaver County, Oklahoma became the main catalyst for surface based supercells, which produced very large hail up to baseball size and several tornadoes. Two very large and long tracked tornadoes produced damage across the northeast Panhandles. Both were rated EF-2s based on the damage, but they remained in very rural areas throughout their life-cycle. A total of eight tornadoes occurred during this event, however three of these were landspouts that developed along an outflow produced by storms early in the event. With the loss of daytime heating, supercells congealed into a line which produced gusty winds and hail across the eastern Texas Panhandle before finally moving east and exiting the region in the early morning hours on May 24th.

A vigorous upper level low pressure system developed across southern Nevada. Significant wind shear and instability developed as moisture was drawn north into the Panhandles setting the stage for a very long duration and higher end severe episode. Initially, elevated supercell storms developed in the NW Texas Panhandles on the cold side of a nearly stationary frontal boundary and moved northeast into the central Oklahoma Panhandle as the first of multiple disturbances moved across the area. Hail up to golf ball size and wind damage was reported with these storms. ||During the afternoon hours, upper level disturbances, daytime heating and the very pronounced frontal boundary stretching from near Amarillo northeast into Beaver County, Oklahoma became the main catalyst for surface based supercells which produced very large hail up to baseball size and several tornadoes. Most of the tornadoes remained in Texas, however one very large and long tracked tornado crossed the Texas state line into Beaver county and eventually into Ellis County, Oklahoma. This tornado was rated an EF-2 in Beaver County based on the damage, but it remained in very rural areas throughout its life-cycle.

Isolated supercells that developed in the Texas Panhandle and moved into far northwestern Oklahoma with tornadoes and wind reported on the 23rd.

The tornado began in Lipscomb County in Texas, crossed into southeast Beaver County Oklahoma and crossed into Ellis and Harper Counties from there. The tornado got stronger and larger with time, but mainly damaged trees, fences and power poles in the area of this survey limiting the EF rating to a 2. The tornado did greater damage (and earned higher rating) as it destroyed a home just feet across the county line. This damage was surveyed by the Norman Weather Forecast Office.

The tornado began in Lipscomb County in Texas, crossed into southeast Beaver County Oklahoma and crossed into Ellis and Harper Counties from there. The tornado got stronger and larger with time, but mainly damaged trees, fences and power poles in the area of this survey limiting the EF rating to a 2. The tornado did greater damage (and earned higher rating) as it destroyed a home just feet across the county line. This damage was surveyed by the Norman Weather Forecast Office.

This tornado developed in Lipscomb County Texas and moved through Beaver County (see Storm Data entries from the NWS Amarillo in the Texas and Oklahoma panhandles) before moving into northwest Ellis County. This tornado was surveyed by meteorologists from both the NWS Norman and Amarillo.||Immediately after moving into Ellis County, a home and outbuilding were completely destroyed. An extended cab pickup truck in a carport at this home was blown 0.3 of a mile northeast with some pieces of the truck found over one half mile northeast of the home. Numerous power poles were snapped both north-south along the county line and east-west along county road 30. ||The tornado continued to move northeast and into Harper County southwest of Laverne.

This tornado developed in Lipscomb County Texas and moved through Beaver and Ellis Counties in Oklahoma before moving into southwestern Harper County. The tornado broke numerous power poles and damaged trees as it moved northeast, crossing US Highway 412/State Highway 3, and dissipated about one mile north of the highway to the southwest of Laverne.

Spotters observed a tornado from a second storm southwest of Laverne. No damage was noted that could be distinguished as independent from the initial tornado in the area, therefore the location of this tornado was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

45 minutes of warning. NWS AMA issued a tornado warning for this county at 00:41 UTC, 45 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a tornado watch, issued at 20:12 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC21:00 UTCFlash Flood WatchAMA
20:12 UTC03:00 UTCTornado WatchAMA
22:55 UTC00:00 UTCSevere Thunderstorm WarningAMA
23:15 UTC00:00 UTCTornado WarningAMA
23:39 UTC00:45 UTCSevere Thunderstorm WarningAMA
23:44 UTC00:46 UTCSevere Thunderstorm WarningAMA
00:00 UTC00:16 UTCTornado WarningAMA
00:04 UTC00:45 UTCTornado WarningAMA
00:41 UTC01:30 UTCTornado WarningAMA
00:55 UTC02:00 UTCSevere Thunderstorm WarningAMA
01:11 UTC03:06 UTCFlood AdvisoryAMA
01:28 UTC01:47 UTCTornado WarningAMA
01:32 UTC02:00 UTCTornado WarningAMA
01:59 UTC02:30 UTCTornado WarningAMA
02:28 UTC03:15 UTCSevere Thunderstorm WarningAMA
04:27 UTC05:15 UTCSevere Thunderstorm WarningAMA
05:34 UTC05:52 UTCSevere Thunderstorm WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 23, 6:56 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 23, 6:56 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
656 PM CDT Thu May 23 2019

.AVIATION...
For the 00z TAFs...
Lower than usual certainty with this issuance. Amendments likely
to be needed.

Thunderstorms likely to continue to impact KAMA for the next few
hours, due to proximity to cold front.  GUY may see additional
thunderstorms in the vicinity.  Cold front currently near a line
from Liberal to Skellytown to Happy.  IFR to MVFR ceilings
expected through the evening and possibly through the night at
northern terminals in moist post-frontal airmass.  MVFR to IFR
visibilities in fog expected to develop at northern terminals
before sunrise.  IFR ceilings also expected at KAMA, but could
improve ahead of schedule if frontal boundary lifts north.

Cockrell

&&

.PREV DISCUSSION... /Issued 255 PM CDT Thu May 23 2019/

SHORT TERM...This Afternoon and Tonight...

**See Mesoscale Discussion issued at 109 PM CDT***

LONG TERM...Friday through Wednesday...

The upper level pattern is not expected to change very much
through the weekend, remaining favorable for moisture return and
modest mid-level flow. Broad cyclonic motion expected to remain
over the western CONUS with high pressure over the southeastern
states through the weekend.

For Friday, a few storms may linger across the southeastern zones
during the morning hours and thus will maintain the Flash Flood
Watch through 18z. Fog is also possible during the early morning,
especially for areas that receive soaking rainfall Thursday.
Theta-E advection picks up in the afternoon helping to push the
dry (cool) air north. However, the models may be overdoing this,
especially if early showers or storms linger (along with low
clouds), with connectively modified boundaries likely not being
resolved well. Moreover, confidence is not high with thunderstorms
activity, and this forecast leans a little more on the lower rain
probs based on this uncertainty. If the atmosphere is able to
recover and the dryline can sharpen (or other lingering
boundaries), strong to severe thunderstorms would be possible with
ample deep layer shear of 40 to 50 knots and potentially moderate
instability. A conditional tornado threat is also possible late
afternoon into the early evening as the low level jet sets up.
Again, this is all contingent on if storms are able to form at
all.

For Saturday and Sunday, a more classic dryline type setup looks
possible. Guidance currently suggest storms will convect on the
dryline near the TX/NM state line during the afternoon and then
move east. The environment along and east of the dryline would
support supercells capable of very large hail and damaging winds given
large MLCAPE of 2000 to 3000 J/kg, 40 to 50 knots of deep layer
shear and steep mid and low level lapse rates. The low level shear
will also increase during the late afternoon and early evening,
resulting in an increasing tornado threat during that time. There
are some hints at a subtle warm layer near 700mb in the pre-
convective environment (via Bufkit profiles), so there could be
some minor ML capping, but all indications are the convection
will have no issues initiating.

The upper trough axis is progged to shift east into the central
CONUS Monday into Tuesday which should push the moisture east of
our area. Thus, a break from severe weather chances is expected
during this time. Storm chances may return towards the end of the
week as hints of another western CONUS trough are showing up in
the long term guidance.

Ward

&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                57  76  60  78  61 /  60  40  30  40  60
Beaver OK                  54  78  60  81  61 /  80  30  30  40  40
Boise City OK              44  77  51  79  53 /  10   5  10  60  20
Borger TX                  57  79  61  80  62 /  60  30  30  40  60
Boys Ranch TX              52  81  59  80  60 /  20  20  20  60  40
Canyon TX                  56  79  59  80  60 /  50  40  30  40  50
Clarendon TX               62  74  62  78  63 /  80  50  50  40  40
Dalhart TX                 46  79  52  80  54 /  10  10  10  60  20
Guymon OK                  49  78  56  80  59 /  30  20  20  50  60
Hereford TX                55  81  59  81  60 /  30  30  30  40  40
Lipscomb TX                60  76  62  80  62 /  90  40  40  30  40
Pampa TX                   58  75  61  78  61 /  80  40  40  40  50
Shamrock TX                62  75  63  78  63 /  90  50  50  30  40
Wellington TX              63  77  64  80  64 /  80  50  50  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Friday afternoon for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
     Ochiltree...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Flash Flood Watch through Friday afternoon for the following
     zones: Beaver...Texas.

&&

23/03
Hazardous weather outlook, May 23, 3:25 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
325 PM CDT Thu May 23 2019

OKZ001>003-TXZ001>020-317-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
325 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are developing this afternoon
and will continue through tonight. Main concerns are for large
hail and flash flooding, but a few tornadoes cannot be ruled out.
A Tornado Watch has been issued for roughly the eastern half of
the Texas Panhandle and far eastern Oklahoma Panhandle until 10 PM
CDT. A Flash Flood Watch is in effect for the central and eastern
Texas and Oklahoma Panhandles through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Sunday night across
the Panhandles and then again Tuesday across mainly the northern
and eastern portions of the Panhandles. Some thunderstorms could
become strong to severe Friday through Sunday evening with large
hail and thunderstorm wind gusts being the primary hazards.

Any slow moving thunderstorms or thunderstorms moving across the
same locations will result in heavy to very heavy rainfall which
could result in flooding or flash flooding issues. A Flash Flood
Watch is in effect until 1 PM Friday afternoon for mainly the central
and eastern portions of the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today and tonight.

In the hours before

Local storm report, May 23, 7:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          7 E WOLF CREEK PARK     36.22N 100.52W
05/23/2019                   LIPSCOMB           TX   LAW ENFORCEMENT

            LARGE TORNADO STILL ON GROUND ACCORDING TO LIPSCOMB
            COUNTY SHERIFF'S OFFICE.

&&

EVENT NUMBER AMA1900760

15
Local storm report, May 23, 7:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 E VALLEY DE ORO       35.45N 102.06W
05/23/2019  M0.75 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER AMA1900761

15
Local storm report, May 23, 7:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TORNADO          8 E WOLF CREEK PARK     36.22N 100.50W
05/23/2019                   LIPSCOMB           TX   BROADCAST MEDIA

            OKC CBS AFFILIATE SENT PICTURE OF LARGE TORNADO ON THE
            GROUND.

&&

EVENT NUMBER AMA1900762

15
Local storm report, May 23, 7:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          9 E WOLF CREEK PARK     36.24N 100.48W
05/23/2019                   LIPSCOMB           TX   STORM CHASER

            PICTURE FROM CHASER VIA TWITTER SHOWING TORNADO IS
            STARTING TO ROPE OUT.

&&

EVENT NUMBER AMA1900763

15
Local storm report, May 23, 7:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
756 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             19 NW MIAMI             35.89N 100.88W
05/23/2019  E1.75 INCH       ROBERTS            TX   STORM CHASER

&&

EVENT NUMBER AMA1900764

15
Local storm report, May 23, 8:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 NNW CANYON            35.06N 101.95W
05/23/2019  M1.75 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900765

15

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.6 hours after it, 135 km from the path. May 24, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81763, lifted condensation level 2066 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 13 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81763 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Gage/Shattuck (GAG), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:30 UTC150° 14 kt1010.5
23:35 UTC150° 13 kt1010.8
23:40 UTC140° 11 kt1010.8
23:45 UTC150° 11 kt1010.8
23:53 UTC7568140° 13 kt191010.8-RA
23:55 UTC150° 11 kt1010.8-RA
00:00 UTC150° 13 kt1010.8-RA
00:05 UTC150° 13 kt1010.8
00:10 UTC150° 14 kt1010.8
00:20 UTC150° 16 kt1010.5
00:25 UTC150° 21 kt1010.5-RA
00:30 UTC140° 17 kt1010.5-RA
00:35 UTC150° 17 kt1010.5-RA
00:40 UTC150° 16 kt1010.8-RA
00:45 UTC140° 16 kt1010.5-RA
00:50 UTC140° 18 kt1010.2-RA
00:53 UTC7668140° 17 kt221010.2
00:55 UTC140° 18 kt1010.2
01:00 UTC150° 18 kt1010.8
01:05 UTC150° 14 kt1010.8
01:15 UTC140° 15 kt1010.5
01:20 UTC150° 14 kt1010.5
01:25 UTC150° 15 kt1010.5
01:30 UTC140° 15 kt1010.5
01:35 UTC140° 15 kt201010.2
01:45 UTC140° 15 kt1010.8
01:50 UTC140° 16 kt1010.2
01:53 UTC7567150° 14 kt221010.5
01:55 UTC150° 16 kt1010.8
02:00 UTC140° 16 kt1010.5
02:10 UTC150° 16 kt1011.5
02:15 UTC160° 10 kt151011.9
02:20 UTC150° 13 kt1011.9
02:25 UTC140° 16 kt1011.5
02:30 UTC140° 16 kt1011.5
02:40 UTC140° 18 kt231011.5
02:45 UTC150° 16 kt1011.5
02:50 UTC140° 17 kt1011.2
02:53 UTC7567150° 17 kt231011.5
02:55 UTC150° 16 kt1011.5
03:05 UTC150° 18 kt1011.5
03:10 UTC150° 17 kt1012.2
03:15 UTC140° 18 kt231011.9
03:20 UTC140° 18 kt1011.5
03:25 UTC150° 18 kt1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the touchdown began at 01:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:51 UTCHAIL 0.754 E PerrytonOchiltree, TX
00:10 UTCTORNADO8 Sse Wolf Creek ParkOchiltree, TXLARGE TORNADO ON GROUND CROSSING US HIGHWAY 83
00:21 UTCTORNADO7 E Wolf Creek ParkLipscomb, TXLARGE TORNADO STILL ON GROUND ACCORDING TO LIPSCOMB COUNTY SHERIFF'S OFFICE.
00:26 UTCTORNADO8 E Wolf Creek ParkLipscomb, TXOKC CBS AFFILIATE SENT PICTURE OF LARGE TORNADO ON THE GROUND.
00:30 UTCTORNADO9 E Wolf Creek ParkLipscomb, TXPICTURE FROM CHASER VIA TWITTER SHOWING TORNADO IS STARTING TO ROPE OUT.
01:26 UTCTORNADO3 Nne FollettLipscomb, TXNWS DAMAGE SURVEY INFORMATION FOUND THAT A TORNADO TOUCHDOWN FIRST OCCURRED 3 MILES NNE OF FOLLETT AT 0826 PM CONTINUING TO OUN'S AREA AT 0847 PM AROUND 6 MILES NNW OF CATESBY. THE TORNADO WAS RATED AN EF-2 DUE TO FENCE,
01:28 UTCTORNADO3 N FollettLipscomb, TX
01:43 UTCTORNADO10 Wsw LipscombLipscomb, TXTORNADO START TIME 843 PM. TORNADO END TIME 848 PM. REPORTED BY MULTIPLE CHASER. DAMAGE TO FENCING AND BARN WERE OBSERVED.
01:43 UTCTORNADO11 Wsw LipscombLipscomb, TX
01:48 UTCTORNADO8 W LipscombLipscomb, TX
01:51 UTCTORNADO6 E SlapoutBeaver, OK
01:52 UTCTORNADO7 Sw LaverneHarper, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 23, 2019

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 231:10 AM CDTEF1Piatt, IL1.3200
May 231:49 AM CDTEF1Laclede, MO11.1440$155,000
May 232:06 AM CDTEF1Vermilion, IL1.6200
May 238:15 AM CDTEF0Clay, IL0.720
May 233:27 PM EDTEF1Howard, MD5.51501
May 235:15 PM EDTEF1Grant, IN0.150
May 235:01 PM CDTEF0Randall, TX0.650
May 235:13 PM CDTEF0Armstrong, TX0.750
May 235:15 PM CDTEF0Randall, TX0.350
May 235:28 PM CDTUnratedTerry, TX0.110
May 236:14 PM CDTEF1Roberts, TX9.150
May 236:59 PM CDTEF2Roberts, TX17.5900
May 237:07 PM CDTEF0Roberts, TX0.020
May 239:14 PM EDTEF0Cambria, PA1.6300$10,000
May 238:43 PM CDTEF0Lipscomb, TX4.575
May 239:32 PM CDTUnratedHarper, OK0.550
May 239:43 PM CDTUnratedHarper, OK0.575
May 2310:42 PM CDTEF1Harper, OK2.0150$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.